Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Post traumatic stress
Mar 17, 2002

Hi:

I am a 39 year old, professional, well-educated (3 graduate degrees and a doctorate) gay man with an excellent job and a partner of 9 years (with an 8 month hiatus in 1995). In October, 2000, I noticed a fumy swelling in my nexk that was not painful. I went to the Dr. and he prescribed antibiotics. It did not go away, and my left tonsil was also swollen, but no tpianful. After a series of tests, I had a bipsy. I also had an HIV test. To make a long story short, In November of 2000, i was disgnosed with Hodgkin's dieseas and HIV on the sme day, while sitting in my office on the telepone with my dr.

I started HIV treatments and chemotherapy in january 2001 (after staging tests for the cancer). Two weeks into that, feeling like s___ and still a work, a student of mine (I am a principal of a school), was killed in a freak accident in my school. I never thought I would see a dead body in a pool of blood in my school. (sorry to be so graphic), or have to give a eulogy in front of the entire community for one of my students, as I am feeling so nauseas from the chemo that few people, at that point, knew I was going through, or reading about the eulogy in the newspaper. What a nightmare.

I had to go on medical leave, mostly because of the side effects from treatment of the cancer, but I was overwhelmed with the fallout of those previous few months. I have never had a history of bad things happening like this, except my dad died suddenly the year before my illnesses were diagnosed.

I successfully battled the cancer, and went back to work as I began the radiation treatments.

The HIV is under control, and I am doing well.

However, I have been dealing with anxiety. I am seeing a theapist, a psychiatric nurse practioner for meds (paxil, klonopin), and I am even trying EMDR. Each of these professionals thinks I have post-traumatic stress disorder. I guess I must, because I do not sleep well, feel anxious and/or depressed, and I hate my job right now. I cannot focus, and it scares me to go into work (although I do, have not missed a day since October) . I don''t know what else to do. I feel like a failure, even though I have come out on top with these bad things. I guess I am venting, and would appreciate your thoughts. Thanks for listening.

Response from Mr. Shernoff

Obviously you have been experiencing the aftermath of two very traumatic events, both your own diagnosis and subsequent treatments as well as the student's death. Either of these events would have shattered your sense of life as normal. But with both coming in such close proximity, they only exacerbated all the feelings that you would have had in response to either alone. Combine this with the leadership and comforting role you had to play in your school community and at that moment there may not have been enough emotional support for you.

So yes, you very well could be suffering from post traumatic stress syndrome, or an understandable reactive depression combined with an anxiety disorder related to how suddenly your life changed. While voicing a diagnosis often helps the mental health professional feel better, it may sometimes, but not always actually be helpful to the person suffering from the symptoms that brought him or her into a therapist's office.

The bottom line should be for you to evaluate whether the treatment you are receiving is doing anything to help you feel better by ameliorating your symptoms and slowly helping you regain your emotional and psychological balance. I don't know how long you have been on the meds or in therapy. But if it is more than a two or three months you should have begun to notice some improvement already if this combiantion is going to help you.

Please begin by discussing any doubts you may have about the efficacy of your treament (if you are in fact not feeling that you are responding to treatment) with both your nurse practicioner and therapist. Sometimes a particular combination of meds is not the right one for any person as we are each idiosyncratic in how our bodies respond, and needs to be changed. If you feel that you are beginning to see improvement than continue all that you are doing.

But if you are not happy with the progress you are making towards recovery, then please talk about this with your therapist. How he or she responds to your concerns will tell you alot about whether or not this particular therapeutic relationship can grow even stronger or if it is not the right one for you. Even if you are happy with him or her, having consultations with another psychopharmacologist and therapist to disucss treatment options is never a bad thing, as long as you talk about this with your current therapist first.

The good news is that you are not just sitting around feeling like a victim, but have already begun to take the steps necessary to get the help you require in order to develop a healthy emotional accomodation to these situations.

Another thing that you say that I urge you to reflect upon is that you mention that prior to your father's death, you had never had a bad thing happen to you. Thus if prior to the death of your father you have really had the good fortune and privilege to never before undergone an adult crisis, you may just not have had the opportunity to learn how to develop all the psychological and emotional muscle relevant to coping with, surviving and surmounting a crisis. I strongly suggest that learning these skills could be a necessary and valuable component of your psychotherapy.

Best of luck in coming through all of this a stronger and more emotionally resilient person.

Michael Shernoff, MSW



Previous
Manic Depressive, Positive, and Methamphetamine Self-medicated
Next
help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement